Chemotherapy as Second Hit in Desmoplakin Cardiomyopathy
Abstract
BACKGROUND: Cancer therapy-related cardiac dysfunction is traditionally considered an acquired cardiomyopathy; however, genetic susceptibility may predispose patients to disproportionate myocardial injury, supporting a second-hit model. CASE SUMMARY: A 37-year-old woman with breast cancer and no cardiovascular history developed left ventricular dysfunction during anthracycline chemotherapy, with further deterioration after anti-human epidermal growth factor receptor 2 therapy. Cardiovascular magnetic resonance demonstrated biventricular dysfunction, ventricular dilatation, and ring-like subepicardial late gadolinium enhancement, atypical for isolated cardiotoxicity. Genetic testing revealed a pathogenic loss-of-function Desmoplakin variant, establishing DSP-related cardiomyopathy. Anti-human epidermal growth factor receptor 2 therapy was discontinued, heart failure therapy optimized, and an implantable cardioverter-defibrillator implanted for primary prevention. DISCUSSION: This case shows how chemotherapy may unmask latent genetic cardiomyopathy, emphasizing the diagnostic value of tissue characterization and genetic testing when ventricular dysfunction is unexpected. TAKE-HOME MESSAGE: Severe ventricular dysfunction during cancer therapy should prompt genetic evaluation, with cardiovascular magnetic resonance and genetic testing playing a key role in guiding diagnosis and risk stratification.
Fields of Study & Subjects
Chemotherapy-induced cardiotoxicity and mitigation
Cardiomyopathy and Myosin Studies
Cardiac tumors and thrombi
Publication details
- Journal / source
- JACC Case Reports
- Volume
- 31
- Issue
- 11
- Pages
- 107022–107022
- Publication date
- 4 February 2026
- Language
- EN